Arizona, 2009Heavy Rain in Arizona, September 3, 2009
September 3, 2009 · NWS PSR · 1 event in 1 county or zone
An area of strong thunderstorms moved to the south during the afternoon. Some storms contained very heavy rain and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong thunderstorms moved to the south during the afternoon. Some storms contained very heavy rain and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 3:15 PM MST, 5 minutes earlier.
Area forecast discussion, Sep 3, 3:15 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST THU SEP 3 2009
.SYNOPSIS...
MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH THE
WEEKEND...BRINGING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL DROP A FEW DEGREES BELOW NORMAL OVER THE
WEEKEND...THOUGH WILL BEGIN CLIMBING AGAIN AS WE HEAD TO THE MIDDLE
OF THE WEEK. A GRADUAL DRYING TREND IS EXPECTED MONDAY THROUGH NEXT
FRIDAY...THOUGH THERE WILL BE A DAILY THREAT OF AFTERNOON AND
EVENING THUNDERSTORMS. THESE WILL BE MAINLY OVER THE HIGHER TERRAIN
NORTH AND EAST OF PHOENIX.
&&
.DISCUSSION...
SATELLITE AND RADAR CURRENTLY SHOW SHOWERS AND THUNDERSTORMS
DEVELOPING EAST OF FORECAST AREA OVER THE RIM. STORMS HAVE ALREADY
BEGUN PROPAGATING SOUTHWEST INTO SOUTHERN GILA COUNTY. TO THE
SOUTHEAST STORMS HAVE ALSO BEGUN DEVELOPING IN SOUTHEAST ARIZONA.
MOSTLY CLEAR SKIES AND NO ACTIVITY RIGHT NOW OVER OUR LOWER
DESERTS...THOUGH DEWPOINTS ARE IN THE MID TO UPPER 50S ACROSS THE
REGION AND SOUNDINGS INDICATE SUFFICIENT INSTABILITY FOR ADDITIONAL
DEVELOPMENT OVER OUR SOUTHEAST ZONES. THE PSR 20 UTC SOUNDING
ACTUALLY SHOWED A SLIGHT DECREASE IN PWAT FROM THIS MORNING (1.32
INCH NOW VERSUS 1.57 INCH EARLIER)...THOUGH THE LATEST PROFILE SHOWS
SOME ADDITIONAL INSTABILITY. WITH AN LI OF -5.4 AND SBCAPE IN EXCESS
OF 1300 J/KG...THE AIRMASS IS PRIMED TO FIRE OFF SOME CONVECTION.
BIGGEST THREAT AREAS LOOK TO BE OVER SOUTHERN GILA AND NORTHWEST
PINAL COUNTIES. STORM MOTION HAS BECOME MORE EASTERLY SINCE THIS
MORNING...SO STORMS THAT DEVELOP OVER THE HIGHER TERRAIN COULD DROP
INTO THE LOWER DESERTS. ADDITIONALLY BOUNDARIES PRODUCED FROM STORMS
TO THE EAST AND SOUTHEAST COULD COLLIDE OVER MARICOPA
COUNTY...RESULTING IN DEVELOPMENT OF STORMS FURTHER NORTH AND WEST.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND VERY HEAVY RAINFALL. BLOWING DUST IS ALSO POSSIBLE...ESPECIALLY
IN PINAL AND SOUTHEAST MARICOPA COUNTIES. THIS HAS BEEN ADDED TO OUR
WEATHER GRIDS FOR THE FIRST PERIOD.
MOISTURE TO OUR SOUTH ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
JIMENA WILL BE GRADUALLY DRAWN NORTHWARD OVER THE NEXT SEVERAL
DAYS...RESULTING IN AN INCREASE THREAT OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FOR EAST CENTRAL ARIZONA. MODELS INDICATE
THAT SATURDAY AFTERNOON INTO SUNDAY WILL BE THE BIGGEST THREAT
PERIODS...AS AN UPPER LEVEL TROUGH PASSES TO OUR NORTH...HELPING TO
DRAW MONSOONAL MOISTURE NORTHWARD AND INCREASING INSTABILITY.
MODELS INDICATE PWAT WILL INCREASE TO AROUND 1.7 INCHES...SO HEAVY
RAINFALL IS A DEFINITE POSSIBILITY. DIFFICULT AT THIS TIME TO PIN
DOWN THE LOCATION WHERE THE HEAVIEST RAIN WILL FALL AND EXACT
AMOUNTS. QUITE A BIT OF VARIATION BETWEEN THE ECMWF AND GFS. SO FOR
NOW WILL NOT BE ISSUING ANY FLOOD OR FLASH FLOOD WATCHES.
LITTLE CHANGE EXPECTED THROUGH MOST OF THE FORECAST PERIOD...WITH A
THREAT OF DIURNAL...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...EACH DAY. THE LIKELIHOOD OF STORMS WILL BEGIN
DIMINISHING THE MIDDLE OF NEXT WEEK.
HIGH TEMPERATURES WILL DIP SEVERAL DEGREES BELOW NORM SATURDAY AND
SUNDAY...AS ADDITIONAL CLOUDINESS AND MOISTURE MOVES INTO THE
SOUTHWEST. TEMPERATURES WILL BEGIN CLIMBING AGAIN THE BEGINNING OF
&&
.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
IT IS MORE LIKELY THAT OUTFLOW WINDS FROM THUNDERSTORMS TO THE NORTH
AND POSSIBLY EAST OF THE VALLEY WILL MOVE INTO THE GREATER PHOENIX
AREA THIS EVENING. TIMING AND STRENGTH OF THE OUTFLOW WINDS WILL BE
HANDLED BY AMENDMENTS IF NECESSARY. THERE IS ALSO A SOMEWHAT BETTER
CHANCE THAN LAST NIGHT OF SHOWERS AND THUNDERSTORMS WITH VERY STRONG
GUSTY VARIABLE WINDS AND LOCALLY HEAVY RAIN AFTER 0400 GMT TONIGHT.
STAY TUNED...AS THIS WILL BE HANDLED BY AMENDMENTS TO THE TAFS IF
NECESSARY. OTHERWISE...EXPECT SCATTERED TO BROKEN CLOUDS MOSTLY
BETWEEN 10 AND 15 THOUSAND FEET AGL THROUGH FRIDAY. ALSO...SUSTAINED
WINDS OF GENERALLY 10 TO 12 KNOTS WITH GUSTS TO AROUND 18 TO 20
KNOTS FROM THE WEST ARE EXPECTED TO DECREASE AFTER 0100 GMT TO
SUSTAINED WINDS GENERALLY LESS THAN 10 KNOTS.
KIPL AND KBLH...
LIGHT AND VARIABLE WINDS AND GENERALLY CLEAR SKIES ARE EXPECTED AT
KIPL THROUGH FRIDAY. WINDS GENERALLY AROUND 10 KNOTS FROM THE SOUTH
ARE EXPECTED AT KBLH THROUGH FRIDAY...EXCEPT POSSIBLY TEMPORARILY
FROM THE SOUTHWEST OR WEST BETWEEN 0300 AND 0600 GMT THIS EVENING.
SCATTERED CLOUDS GENERALLY BETWEEN 12 AND 14 THOUSAND FEET AGL.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MOISTURE FROM FORMER HURRICANE JIMENA WILL CONTINUE A CHANCE OF
SHOWERS MAINLY IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA SUNDAY.
RELATIVELY DRIER AIR FROM THE SOUTHWEST IS EXPECTED TO END THE
CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHEAST CALIFORNIA MONDAY
THROUGH WEDNESDAY...AND RESULT IN A DECREASING CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN SOUTHWEST AND
SOUTH-CENTRAL ARIZONA MONDAY AND TUESDAY...THEN CONFINE THE SLIGHT
CHANCE TO THE HIGHER TERRAIN NORTHEAST AND EAST OF THE GREATER
PHOENIX AREA WEDNESDAY AND THURSDAY. TEMPERATURES WILL CONTINUE
BELOW AVERAGE FOR EARLY SEPTEMBER IN SOUTH-CENTRAL ARIZONA MONDAY...
THEN RISE TO NEAR AVERAGE AFTER THE WEEKEND.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MCLANE
AVIATION...ELLIS
FIRE WEATHER...ELLIS
Hazardous weather outlook, Sep 3, 5:42 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
542 AM MST THU SEP 3 2009
AZZ020>028-CAZ030>033-041245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
542 AM MST THU SEP 3 2009 /542 AM PDT THU SEP 3 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL
LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
INCREASING MOISTURE WILL RESULT IN HIGHER RAIN CHANCES SATURDAY AND
SUNDAY. ALTHOUGH STRONG WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS...THE GREATER THREAT WILL BE FLOODING OF NORMALLY DRY CREEKS
AND WASHES. THE CHANCE FOR THUNDERSTORMS WILL PERSIST THROUGH NEXT
WEEK...BUT WILL BE MAINLY CONFINED TO EASTERN ARIZONA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 3, 3:08 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
308 PM MST THU SEP 3 2009
AZZ024-028-032245-
GILA AZ-MARICOPA AZ-PINAL AZ-
308 PM MST THU SEP 3 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 345 PM MST
AT 301 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PUNKIN CENTER TO 16
MILES EAST OF KEARNY..AND MOVING SOUTH-SOUTHWEST AT 5 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING. NORMALLY
DRY WASHES AND CREEK MAY BEGIN FLOWING WITH WATER. ROCKSLIDES ARE
POSSIBLE IN AREAS OF RUGGED TERRAIN.
LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...
GLOBE...
MIAMI...
PUNKIN CENTER...
LAT...LON 3381 11115 3377 11098 3367 11092 3366 11087
3318 11046 3313 11063 3304 11071 3299 11079
3324 11095 3316 11107 3394 11163 3397 11136
TIME...MOT...LOC 2205Z 024DEG 4KT 3385 11127 3309 11064
JRHeavy Rain, Gila
- When
- September 3, 3:20 PM MST to 3:25 PM MST
- Where
- Gila County, Globe
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -110.780
Very heavy rain, accompanied by pea-sized hail hit the Globe area in the afternoon. Streets were briefly flooded in Globe.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, September 3, 2009$2.7 million · 2.75 in hail · 27 events
- Hail and Damaging Wind in Kansas, September 3, 2009$407,000 · 1.75 in hail · 7 events
- Damaging Wind in Texas, September 3, 2009$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 3, 2009$85,000 · 1.25 in hail · 12 events
- Hail in Nebraska, September 3, 2009$50,000 · 1 in hail · 1 event
- Flash Flood and Heavy Rain in Tennessee, September 3, 2009$40,000 · 2 events
- Lightning Strike in Florida, September 3, 2009$40,000 · 1 event
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Wind in Texas, September 3, 2009$20,000 · 51 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, September 3, 20091.25 in hail · 5 events
- Tornado and Hail in Colorado, September 3, 2009EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195565.